Drug Expert Says Tracing Adverse Vaccine Reactions Is Difficult
By Jack Williams , Managing Editor and Reporter Nebraska Public Media News
April 1, 2021, 4:47 p.m. ·
Listen To This Story
As federal health officials investigate a case of a “significant medical event” experienced by a Nebraska medical worker a week after they were vaccinated last month, a pharmacy professor believes it will be difficult to link it to the vaccine.
“When we are talking about vaccines, it is particularly difficult,” said Allison Dering-Anderson, a clinical associate professor of pharmacy at the University of Nebraska School of Pharmacy in Omaha. Definitively determining a vaccine had anything to do with a major medical event later is quite an undertaking.
“Are we looking at coincidence or are we looking at causation?” Dering-Anderson said.
In the case being investigated, a medical worker in their late 40’s in east-central Nebraska experienced a significant medical event a week after they got the Moderna vaccine. The case was reported the federal Vaccine Adverse Event Reporting System run by the CDC. Dering-Anderson said for the most part, vaccines are exceptionally safe, with a tiny number a post-vaccine reactions out of hundreds of millions of COVID-vaccinations worldwide.
“We understand the necessity for extra-safe because once I inject something into you there’s no way I’m going to go get it back out,” Dering-Anderson said. “If you swallow a whole bunch a tablets, I can maybe make you throw-up and get rid of them, but once I have injected something into your body, it’s there. So it has to be safe.
She said she’s not surprised there have been so few adverse reactions after vaccines and is confident the CDC is following-up on the latest Nebraska case to determine if it had anything to do with the Moderna vaccine. One other case earlier this year in Nebraska was determined to be unrelated to a COVID-19 vaccination.
Get the latest from around Nebraska delivered to your inbox